CLAIM

Hyland's Teething Tablets have been discontinued for causing "adverse events" in children.

true

RATING

true

ORIGIN

In October 2010, the Food and Drug Administration (FDA) notified consumers that Hyland’s Teething Tablets, a homeopathic product, intended to provide temporary relief of teething symptoms in children, was being recalled after that agency received “reports of serious adverse events in children.” The FDA stated the tablets contained “inconsistent amounts of belladonna” that could pose a serious risk of harm to children (potentially including seizures) and warned consumers to stop using and discard the product:

The tablets are manufactured to contain a small amount of belladonna, a substance that can cause serious harm at larger doses. For such a product, it is important that the amount of belladonna be carefully controlled. FDA laboratory analysis has found that Hyland’s Teething Tablets contain inconsistent amounts of belladonna.

FDA has received reports of serious adverse events in children taking this product that are consistent with belladonna toxicity. The FDA has also received reports of children who consumed more tablets than recommended, because the containers do not have child resistant caps.

The FDA has not evaluated Hyland’s Teething Tablets for safety or efficacy, and is not aware of any proven clinical benefit offered by the product.

FDA recommends that consumers not use this product and dispose of any in their possession. FDA advises consumers to consult their health care professional if their child experiences symptoms such as seizures, difficulty breathing, lethargy, excessive sleepiness, muscle weakness, skin flushing, constipation, difficulty urinating, or agitation after using Hyland’s Teething Tablets.

Nine months later, in July 2011, Hyland’s announced the imminent return to market of their teething tablets product, stating they had modified the manufacturing process to ensure uniformity in dosage and had added child-resistant caps to the packaging:

Hyland’s voluntarily took Teething Tablets off the market in October 2010. We chose to exercise an abundance of caution by making this decision. Hyland’s and the FDA conducted a thorough review of all of our manufacturing processes and reports. Together, we identified manufacturing processes of Teething Tablets that could be improved to ensure uniformity in dosage. We also used this opportunity to refine the production, packaging and testing protocols on this product.

We’ve added a child-resistant cap and updated the packaging and are introducing new strengths of the same ingredients that have calmed teething babies and their moms for more than 85 years. We have made significant changes in our manufacturing process and introduced rigorous testing protocols. We have kept all of the same ingredients that have made Hyland’s Baby Teething Tablets effective and safe and improved effectiveness by increasing the homeopathic potency of each active ingredient. As homeopathic potency increases, raw drug concentration decreases, providing an even wider margin of safety than before.

Following an FDA warning issued in September 2016 stating that “homeopathic teething tablets and gels may pose a risk to infants and children,” Hyland’s announced they would discontinue manufacture of the product (although some may remain on store shelves or available for purchase online):

For generations, we at Hyland’s have been proud to offer safe, effective and natural health solutions to families like yours. In fact, for over 90 years, parents have trusted Hyland’s teething medicines to ease the pain of teething in infants. We thank you for that longstanding trust.

It is therefore with much sadness that we share with you that we have chosen to discontinue the distribution of our Hyland’s teething medicines in the United States. This decision was made in light of the recent warning issued by the Food & Drug Administration (FDA) against the use of homeopathic teething tablets and gels. This warning has created confusion among parents and limited access to the medicines.

A February 2017 report suggested that hundreds of cases in which children had been taken ill (or even died) after the use of Hyland’s homeopathic teething products had been relayed to the FDA over the years:

Babies who were given Hyland’s teething products turned blue and died. Babies had repeated seizures. Babies became delirious. Babies were airlifted to the hospital, where emergency room staff tried to figure out what had caused their legs and arms to start twitching.

Over a 10-year period, from 2006 to 2016, the FDA collected reports of “adverse events” in more than 370 children who had used Hyland’s homeopathic teething tablets or gel, a similar product that is applied directly to a baby’s gums. Agency records show eight cases in which babies were reported to have died after taking Hyland’s products, though the FDA says the question of whether those products caused the deaths is still under review.

Sources:

Kaplan, Sheila.   “Homeopathic Remedies Harmed Hundreds of Babies, Families Say, As FDA Investigated for Years.”
    STAT.   21 February 2017.